In nearly all cases in which patients suffered accidental awareness during general anesthesia, a neuromuscular block (NMB) was also given, despite NMBs being routinely used less than half the time when anesthesia is administered. So concluded the largest and most comprehensive study of accidental awareness to date.
Of the patients who reported accidental awareness, 93% involved an NMB, according to the report, which was commissioned and funded by the Royal College of Anaesthetists and the Association of Anaesthetists of Great Britain and Ireland. The study was published in the British Journal of Anaesthesia (2014;113:549-559).
That is almost double the rate of NMB use in the 2.8 million cases of general anesthesia examined by the study, with an NMB administered 46% of the time in hospitals in the United Kingdom and the Republic of Ireland, according to the 5th National Audit Project on Accidental Awareness (NAP5).
The likelihood of accidental awareness during general anesthesia (AAGA) also rose dramatically during cesarean deliveries and in patients undergoing cardiac or thoracic surgery compared with other procedures. The majority of cases occurred during induction and emergence from anesthesia, not in the middle of surgery, as previous studies have suggested.
The study, the most exhaustive examination of AAGA to date, also raises questions about how accidental awareness is currently identified and studied, finding a much lower number than previously estimated—one in 19,000 cases compared with one in 600 cases in surveys that have used the so-called Brice methodology. The number of cases examined was much larger than previous prospective studies, most of which examined a score of cases or less.
“We have been able to bore down into the themes that emerge from these cases,” said Professor Tim M. Cook, consultant in anesthesia and intensive care medicine, Royal United Hospital NHS Trust, Bath, one of the authors of the report.
The study looked at 300 cases in which patients reported AAGA between June 1, 2012 and May 31, 2013. The NAP5 researchers narrowed that number to 141 certain/probable or possible cases. Nearly two-thirds, or 65% of the cases, involved women, whereas obese patients were three times more likely to experience accidental awareness. Young and middle-aged adults were statistically overrepresented, whereas the elderly and children were underrepresented.
Two-thirds of the cases examined by the study involved accidental awareness during either the induction of anesthesia (47%) or emergence from it (18%), with 34% occurring during the maintenance phase. This was a major break from past reports and studies, which have suggested that most cases of accidental awareness took place during the maintenance phase.
One subgroup of patients, women undergoing cesarean deliveries, seemed particularly prone to accidental awareness, with an incidence of one in 670. Cardiothoracic anesthesia patients also had a high rate of reports, at one in 8,600.
The study points to several potential risk factors for AAGA, with cases of general anesthesia given during cesarean deliveries combining with a number of them.
One of the most striking findings, however, was the tie between the use of NMB and reports of AAGA. Patients receiving an NMB were 16 times more likely to suffer AAGA than those who also reported awareness but did not receive an NMB, the report stated.
For patients who received an NMB, the incidence of reports of accidental awareness rose to one in 8,200 (range, one in 7,030-9,700). That’s compared with one in 135,900 (range, one in 78,600-299,000) for patients who reported AAGA but did not receive an NMB.
The cases of AAGA involving an NMB also were more likely to be particularly traumatic, with patients awake but unable to move, creating confusion and a feeling of paralysis, said Professor Jaideep Pandit, consultant anesthetist at the Oxford University Hospitals, in the United Kingdom, who is one of the authors of the report. Of these patients, 52% experienced distress and 42% went on to suffer longer-term psychological effects.
Of particular interest was a subgroup of 17 cases involving “brief awake paralysis” caused by drug errors, such as the inadvertent administration of NMB before or without intended anesthesia. Although these were considered separately from other AAGA cases, they were associated with the highest rates of distress and of psychological sequelae—emphasizing the importance of paralysis as a driver of distress and patient harm, Professor Pandit said.
Overall, the study also found that reassurance and explanation offered to patients with suspected AAGA “seemed beneficial.” The researchers have outlined a recommended response by hospital officials when faced with a patient who reports having experienced accidental awareness.
“Much of the trauma came from the sensation of paralysis,” Professor Pandit said. “It was the primary cause of the long-term trauma. Some of them actually thought they were dead.”
Accidental awareness, however, was much more likely to occur if neuromuscular blockade was not monitored with a nerve stimulator after the NMB.
The researchers have produced a checklist that they recommend be incorporated into the World Health Organization’s Safer Surgery Checklist. Among the recommendations made in the report is the use of a nerve stimulator whenever NMB is used.
“The most important practical message for anesthesiologists is related to the use of NMB—think twice before you use NMB,” Professor Pandit said.
A quartet of induction agents also was discovered to be more commonly used in general anesthesia cases that resulted in accidental awareness. Thiopental led the list, popping up in 23% of AAGA reports, although it was used in only 3% of anesthetic inductions reviewed in the study. Etomidate, midazolam and ketamine also were overrepresented, although the relative scarcity of cases involving these three agents means the “data should be interpreted with caution,” the study noted.
Total IV anesthesia (in all its versions) was used in 18% of accidental awareness cases, but just 8% of general anesthetics. Electroencephalogram-based depth of anesthesia monitoring was reported in 4.3% of all reports of AAGA but in only 2.8% of all anesthetics administered.
Other risk factors were related to human errors. Accidental awareness was more likely to occur in cases involving after-hours operations, emergency surgery and junior staff.
In fact, half of the reports of accidental awareness involved emergency or urgent care situations, which, in turn, often involved rapid sequence induction, “usually with thiopental.” The combination of rapid induction and thiopental appears to be “an important risk factor,” the study found.
“Let’s have a professional debate about rapid sequence induction and which drugs should be used and why,” Professor Pandit said. “When searching the literature, we are unable to find modern-day, cogent explanations about why the different drugs were used.”